When taken during pregnancy, valproate lowers IQ, study finds,,,,
WEDNESDAY, April 15 (HealthDay News) -- When a pregnant woman takes the epilepsy medication valproate, her child's intelligence may be lowered for at least three years, and possibly beyond, a new study suggests.
Reporting in the April 16 issue of the New England Journal of Medicine, researchers found that when tested at age 3, children who were exposed to valproate in the womb had IQ scores up to nine points lower than children exposed to other epilepsy medications in utero.
The problem is, many women with epilepsy can only get good control of their seizures with valproate.
"We're not saying never use valproate, but try other drugs first," said the study's lead author, Dr. Kimford Meador, a professor of neurology at Emory University School of Medicine in Atlanta. "We don't think that valproate should be used as a first choice for any woman of childbearing age. Other drugs should be used first."
Meador said the recommendation pertains to all women of childbearing age, not just pregnant women, because more than half of all pregnancies are unplanned, and any damage that may occur to the baby may occur before a woman even realizes that she's pregnant. Additionally, the drug has been shown to cause congenital birth defects in about 10 percent of children exposed to it in the womb, according to Meador.
For women currently taking valproate, sold under the brand name Depakote, Meador emphasized that no one should stop taking epilepsy medication abruptly, because this could result in seizures.
"Don't stop taking any medications without talking to your doctor," Meador stressed. "But, if you're on this medication, ask your doctor about it."
While the majority of children born to women with epilepsy are normal, animal studies have suggested that exposure to epilepsy medications might be associated with "cogniti
All rights reserved